Jump to content

ATTN Peds nurses

Posted
jdm33351 jdm33351 (New) New

Yesterday I got into a debate with one of my clinical instructors (who's also a pal of mine, by the way) about who is ultimately responsible for what happened to the kid in this news article.

http://story.news.yahoo.com/news?tmpl=story&u=/ap/20031219/ap_on_he_me/hopkins_potassium_death

In case the link doesn't work, it is a news item about a 2 year old oncology pt at Johns Hopkins. The little girl's IV was overloaded with K+ and she died from hyperkalemia.

The instructor insists its the nurse's fault because he/she was responsible for monitoring the pt and keeping the physician up to speed about what's going on. He also insists that the nurse is ultimately responsible because it was he/she who administered the IV and not the physician. That may be true but isn't the physician equally to blame? My question is, how could they arbitrarily give a K+ loaded IV over a three day period, especially to a 2 year old kid, and not notice ANY signs of hyperkalemia?

Any comments?

I am in my last semester, almost have my BSN. Peds is not my area of interest, but I did my practicum on an Adult Med Surg. floor.

When we would give TPN, we would compare the label on the bag to the doctors orders.

If they were the same....(TPN label and Dr. Order) would i BE able to distinguish a mistake......scary thing is probably not. I am sure with experience I will be able to pick up ..but at this point...no.

:rolleyes:

Scary, but its the truth at this point.

gypsyatheart

Specializes in Case Mgmt; Mat/Child, Critical Care. Has 18 years experience.

I believe there are a couple of distinctions to be made here...

First...the IV wasn't exactly "overloaded w/K+"...that makes it sound as if the pt is getting intravenous potassium supplement...the hyperkalemia resulted from the K+ in the TPN, big difference...the physician, (and sometimes pharmacist), review TPN orders daily, along w/current labs, and write a new TPN order or renew the existing order. The question is...was the K+ in the TPN what the physician ordered? Did the label accurately reflect the amount of K+ in the TPN? Was there a discrepancy in labelling vs preparartion of the TPN? In other words, if the label reflected the amt of K+ that the MD wrote for, the nurse would've hung the TPN as ordered(unless, she/he had reason to suspect something was wrong). Obviously, if there was a discrepancy, yes, the nurse should not have hung the TPN.

As for the s/s of hyperkalemia...often hyperkalemia is asymptomatic, you MAY see nausea, EKG changes(bradycardia, heart block, v-fib), bradycardia, irregular heartbeat. Cardiac arrest MAY be the only obvious presentation. And, of course, serum potassium levels will be elevated...were these being done daily, or doing that 3 day time frame....? I know we don't get daily labs on our TPN babies, once they've been on it awhile.

I don't think we have enough info to determine who is at fault here. Very tragic, though, I am so sorry for the family.

Just starting my preceptorship on January 5th (can't wait to graduate!). Our instructor pounded it into our heads that when it comes to ANY med administration, the nurse is ultimately responsible since she/he is the one giving it. We are ACCOUNTABLE for knowing what the normal amount of any given med is and if we do not KNOW this off of the top of our heads, we are to LOOK IT UP - every time. When any med order is excessive for that patient, it is the nurse's responsibility to hold the order and contact the ordering physician to verify the order, make changes if need be, and document, document, document to CYA.

What scares me about this article is that this happened over a couple of days, not one IV bag but several... there must have been at least two nurses who should have checked that order but there were probably more.

Don't know about anywhere else but the College of Nurses of Ontario ultimately holds nurses responsible for the meds they administer.

gypsyatheart

Specializes in Case Mgmt; Mat/Child, Critical Care. Has 18 years experience.

Originally posted by LydiaGreen

Just starting my preceptorship on January 5th (can't wait to graduate!). Our instructor pounded it into our heads that when it comes to ANY med administration, the nurse is ultimately responsible since she/he is the one giving it. We are ACCOUNTABLE for knowing what the normal amount of any given med is and if we do not KNOW this off of the top of our heads, we are to LOOK IT UP - every time. When any med order is excessive for that patient, it is the nurse's responsibility to hold the order and contact the ordering physician to verify the order, make changes if need be, and document, document, document to CYA.

What scares me about this article is that this happened over a couple of days, not one IV bag but several... there must have been at least two nurses who should have checked that order but there were probably more.

Don't know about anywhere else but the College of Nurses of Ontario ultimately holds nurses responsible for the meds they administer.

You're right the nurse IS responsible for verifying and knowing the meds he/she will administer...with TPN, it is expected to have K+ in the formula...the elements that go into TPN in PEDS are formulated by not only by the pt's kg, but their daily nutritional intake, kcal/day, 24h total intake, 24h output, etc. It's not just a give amt of K+ that will go into the TPN. TPN is reviewed daily and mixed daily, hung q 24h, so the amt may change from day to day. The only time the nurse would question an element of TPN is if it were SO out of whack/off base, it wouldn't make any sense...however, like I said, the pharmacist collaborates w/the TPN order as well, and it is unlikely they would even make a bag of TPN if their was something outrageous about one of the elements...TPN is hugely, hugely expensive, and is monitored very closely.

Again, this was NOT IV administration of K+, as a supplement, where it is much more straightforward to determine "is this the correct dose?"; this was in TPN, a very different story...too many factors here that we don't know. And,if nothing was out of the ordinary,... like I said, hyperkalemia is quite often asymptomatic...so even if 2 nurses checked the TPN order against the label..., the bag would've been hung. 3 days isn't that long, really, as it runs in PEDS pt.s at VERY small increments, s/s probably weren't evident.

Noney

Specializes in Critical Care.

Moondancer is right, there isn't enough info. There wasn't an autopsy done. Sad situation.

Also if this were the results of an error made by a nurse or docter that was obviously an error, I don't think Johns Hopkins would take full responsiblity for it.

Noney

VickyRN, MSN, DNP, RN

Specializes in Gerontological, cardiac, med-surg, peds. Has 16 years experience.

There's a thread over on Nursing Spectrum, offering a little more information:

http://nsweb.nursingspectrum.com/nursetonurse/thread.cfm?COUNTER=118763&AGE=6&NUM_REPLIES=8

Apparently, they are calling this a "pharmacy error." Here is a quote from the Spectrum thread:

The night Brianna came home, Hopkins' Home Care Group delivered several TPN bags to the Cohens. A nurse from the group's Pediatrics at Home division showed Mark Cohen how to hook the bag to the tube in his daughter's chest; she was to receive the nutrition intravenously for 12 hours a night.

The next day, her mother took Brianna to Hopkins' pediatric oncology clinic for a checkup. The girl's potassium level had risen slightly from the previous day but was within the normal range, said Kidwell, the Hopkins lawyer. That night, Brianna received the TPN solution again.

On Dec. 3, Brianna's nanny took the child to the clinic for another follow-up, which showed that Brianna's potassium was further elevated. A discharge form states that the child was to "use the new TPN tonight." Dover said the new solution was to contain half the amount of potassium originally ordered.

But that evening, according to the family, someone from the Home Care Group called to say that the new solution could not be delivered and that the oncology clinic had said it would be all right to use the remaining TPN mixture that night.

"I figured they knew what they were supposed to know," Mark Cohen said.

Brianna was hooked up to the TPN drip again. She vomited and was breathing heavily, but her parents found that rubbing her back helped soothe her, Cohen said. The little girl, who slept in her parents' bed, smiled at her father during the night when he mimicked the beeping sound of the pump that was delivering Brianna's formula.

But when he checked on her shortly after 4:45 a.m., he found that her lips were blue and she wasn't breathing, he said.

The child was receiving the TPN at home through her central line--her father had been taught to change the bags and administer it. Wonder who the anonymous person was who said it was "OK" to use the old solution, since the new solution "couldn't be delivered." If this person were a nurse--well, then he/she could be blamed. If not, I don't know how the nurse could possibly be at fault. Looks like a tragic systems error to me. You never know in these cases. Dung always rolls downhill, and nurses are always the convenient scapegoat.

Guest
This topic is now closed to further replies.